Acacia Powder

In desperation I called in on our local Citizens Advice Bureau on Thursday and I'm so glad I did. After telling the very kind and helpful gentleman about my problems over the past 6 years with Mercury Pharma Levothyroxine and what I think caused the sticky spots to appear all over my body, he gave me a sheet of paper with information on it about Acacia Rigidula and the problems it can cause match the problems of my son and myself. The link to this information is - blog.priceplow.com/bmpea

livestrong.com/article/5122...

The very helpful gentleman also gave me the name and address of a solicitor who may be able to help with some advice.

If anyone needs any more information, please pm me.

Any other information on this problem excipient would be gratefully received.

Last edited by

17 Replies

oldestnewest
  • J-bee,

    The FDA are concerned about BMPEA which has been found in some Acacia Rigidula supplements. This isn't the same as acacia powder which is a filler in Mercury Pharma and Teva Levothyroxine.

  • Trouble is, we really have no idea what the acacia powder they use is. Yes, it obviously is called "acacia powder", but what sort of acacia? How consistent? Do Teva and Mercury Pharma use the same sort?

    Given the way the BMPEA-containing products are described here:

    ncbi.nlm.nih.gov/pubmed/258...

    It most certainly looks to be a specific group of supplements. Which should exclude formally accredited medicines and excipients. "Should", of course, is not the same as "does".

    Definitely worth following up but it doesn't yet look like a smoking gun.

  • Some medicines contain Gum arabic, have a look here:

    en.wikipedia.org/wiki/Gum_a...

  • helvella that is really interesting and mentions 'glue', which I have said all along is the taste. By coincidence I have just been reading an article by Artists & Illustrators on Gum Arabic and, indeed, have used it for painting in the past. I would like to find out if it has any long-term problems.

  • There are 964 papers on PubMed which mention gum arabic:

    ncbi.nlm.nih.gov/pubmed/?te...

    Would obviously take a while, but you could at least briefly read through to find out if anything has been published about gum arabic.

  • Many thanks helvella. you have come to my rescue once again. This could take some time.

  • Gum arabic is used in some ice cream preparations (esp in hot countries) to help them hold fancy shapes. It's used in the printing industry to coat offset litho plates, so they can be reused. Used it for many years as a printer (OK, mostly before we had health and safety), but for most people it quite safe to ingest.

  • Angel_of_the_North I have used it in printing and water colour painting, but never equated it with AP in medication. Think I will only be using it in painting now!

  • helvella thank you for posting this information. Just what I need. What companies should do and what they actually do are definitely two different things. I feel though that even if it was the correct AP used, it might not have been heat-treated first. Or maybe it was an inferior quality used. Who knows? But as my son suffered at the same time and Levothyroxine from Mercury Pharma was the only medication/thing to change, then I am positive it was that.

  • Clutter , how I wish MHRA were as concerned as FDA. As helvella says, we do not know for sure what AP is used and someone could be cutting corners!

  • J-bee,

    We may not know which AP is used but Teva, Mercury Pharma and the MHRA should know.

  • Then we, who have to take it, should be told, but even then mistakes could be made.

  • Do you mind sharing the type of reaction you and your son have had from acacia fillers? I have severe itching that requires steroids to stop when taking some medications. The common link seems to be that all contain acacia fillers.

    Thank you!

  • I can't say how my son actually feels as he is very uncomplaining and has special needs. I feel very sore and the spots/patches sting and are covered in a glue-like covering. It is clear and unlike an actual scab. It can also feel sticky at times and I can't (not can my son) use soap and other creams on my skin without more coating on spots/patches. Awful glue-like taste in mouth and thick saliva. Scalp is very sore and this is where it showed first - shampoo and conditioner reaction I think. Hope this explains it.

  • Thank you for your reply. I think our reactions are different. Hope you get on the right track and figure out the cause.

  • j_bee - what a good idea contacting the CAB who sound really helpful. I do hope that the company involved will divulge all ingredients and are made to realise that some patients are affected.

    Good luck with this, it sounds as though progress is being made.

  • cinnamon_girl The local CAB were most helpful, but I doubt very much whether we will get to the bottom of what went wrong with Mercury Pharma Generic Levothyroxine. I only wish those affected at the time would/could get back to me as I am seeking advice of a solicitor now. Advice from a London Dermatologist (NHS) was to see about a Class Action as it was not an allergic reaction, but something to do with the medication. I bet that didn't get put in black and white though!